EconPapers    
Economics at your fingertips  
 

Optimal Inflation for the US Economy

Roberto Billi

American Economic Journal: Macroeconomics, 2011, vol. 3, issue 3, 29-52

Abstract: This paper studies the optimal long-run inflation rate (OIR) in a small New Keynesian model, where the only policy instrument is a short-term nominal interest rate that may occasionally run against a zero lower bound (ZLB). The model allows for worst-case scenarios of misspecification. The analysis shows first, if the government optimally commits, the OIR is below 1 percent annually. Second, if the government re-optimizes each period, the OIR rises markedly to 17 percent. Third, if the government commits only to an inertial Taylor rule, the inflation bias is eliminated at very low cost in terms of welfare for the representative household. (JEL E12, E31, E43, E52, E58)

JEL-codes: E12 E31 E43 E52 E58 (search for similar items in EconPapers)
Date: 2011
Note: DOI: 10.1257/mac.3.3.29
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (61)

Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/mac.3.3.29 (application/pdf)
http://www.aeaweb.org/aej/mac/data/2008-0080_data.zip (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: Optimal inflation for the U.S (2007) Downloads
Working Paper: The Optimal Inflation Buffer with a Zero Bound on Nominal Interest Rates (2005) Downloads
Working Paper: The optimal inflation buffer with a zero bound on nominal interest rates (2004) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejmac:v:3:y:2011:i:3:p:29-52

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Macroeconomics is currently edited by Simon Gilchrist

More articles in American Economic Journal: Macroeconomics from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2025-03-24
Handle: RePEc:aea:aejmac:v:3:y:2011:i:3:p:29-52